Idaho, 2017

Flood in Idaho, March 18 to 28, 2017

March 18 to 28, 2017 · NWS OTX · 1 event in 1 county or zone

Flood waters from feeding rivers and streams due to snow melt and periodic heavy rain caused Lake Coeur D'Alene to rise above Flood Stage through much of late March. Extensive flooding of park land and boater access sites was reported as well as basement flooding and minor first floor flooding in homes and businesses around the lake shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Flood waters from feeding rivers and streams due to snow melt and periodic heavy rain caused Lake Coeur D'Alene to rise above Flood Stage through much of late March. Extensive flooding of park land and boater access sites was reported as well as basement flooding and minor first floor flooding in homes and businesses around the lake shore.

The Spokane River emptying Lake Coeur D' Alene, which is a same elevation arm of Lake Coeur D'Alene from Coeur D'Alene to Post Falls, also flooded. The Harbor Island subdivision, along the river between Coeur D'Alene and Post Falls, suffered extensive yard, basement and street flooding during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 18, 1:22 PM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 18, 1:22 PM PST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
222 PM PDT Sat Mar 18 2017

.SYNOPSIS...
Windy conditions associated with todays strong cold front passage
will decrease tonight. The rain will also end this evening.
Drier weather returns tomorrow and remains into Monday. The next
chance of precipitation arrives around Tuesday with unsettled
conditions expected through the next week.

&&

.DISCUSSION...

Tonight...Wet and windy conditions linger on through part of the
evening along with a small chance of a thunderstorm or two over
eastern locations as a surface low moves west to east through
Southern British Columbia and its associated trailing cold front
passes through Eastern Washington and Northern Idaho. Wind gusts
near 40 mph with saturated soils could allow for some potential to
uproot trees but with the wind gusts durations of only an hour of
so (within close proximity to the passing cold front) it is not
expected to be a widespread problem and will be addressed with
social media posts noting peak wind gusts.

Sunday through Monday...A shortwave digs into the eastern edge of
the larger trof off the coast and this in turn allows the
flat ridging of Sunday to be pumped up into shortwave
ridging Sunday night into Monday. The forecast is generally dry with
some mention of fog during the overnight and early morning hours
coupled with a slight warming trend and lighter winds as forecast
temperatures climb just slightly above average.

Monday night and Tuesday...Wet interval as another synoptic scale
weather disturbance with a well maintained subtropical moisture
tap moves through. The moisture feed is about half of that which
passed through last night and this morning and as such the pops
and qpf are lower in comparison. The warm southwest to northeast
trajectory of approach allows for forecast temperatures to remain
near normal.

Tuesday night through Wednesday...The atmosphere is a bit more
conditionally unstable at this point in the forecast as the trof
overhangs a bit into Eastern Washington and North Idaho as the jet
stream sags a bit further to the south and east. The resulting cool
pool aloft at 500mb running around -26 to -28 C keeps the cape short
and wide at the low levels with a low trope of around 400mb thus
shallow convection with the cold temperatures may allow for some
graupel to mix in with the rain and snow depending upon the
intensity of the convection. Lowlands east of the cascades keep the
lowest pops with the highest pops favoring North Idaho and the
Eastern third of Washington in particular the southeast portion of
the forecast area including the Blue Mountains, Camas Prairie,
Washington and Idaho Palouse, and up into Shoshone County. As the
precipitation type is expected to be showery and not for prolonged
intervals the QPF is expected to remain low.

Wednesday night...The cold pool remains overhead with further
cooling yet the expectation is some stabilization will take place as
the lower levels cool however there is still enough clutter of
nuisance disturbances moving through the cold pool to keep mention
of showers lingering on with generally light qpf. /Pelatti

Thursday through Saturday...A couple of weak shortwaves passing
through on Thursday and Friday will be enough to keep some shower
chances in the forecast with the mountains surrounding the basin
being the favored areas for these to occur. By late week and into
the weekend our next upper level low approaches the coast lifting
widespread rain into the region by Friday night. Precipitable
water values, and in turn rainfall totals, are are expected to be
lower than what we are seeing this weekend as the main moisture
plume is pointed into CA. Temperatures are expected to remain near
their seasonal norms with snow levels generally remaining above
3500-4500 feet for most locations. /Kalin

&&

.AVIATION...
18Z TAFS: A cold front nearing the Cascade crest at 18Z will
sweep through the region and into MT by 00Z-03Z. Ahead of this
front a deep feed of Pacific moisture will maintain -RA for the
eastern TAF sites with mostly VFR ceilings although brief MVFR
ceilings are possible. MVFR ceilings and vis in RA will likely
exist immediately ahead of the cold front as it approaches and
passes a TAF site. There is a small chance of a few brief
thunderstorms along this front in the afternoon. Front will pass
through KEAT and KMWH between 18Z and 20Z...and KPUW/KLWS and the
KGEG area TAF sites between 21Z and 23Z. Precipitation will
quickly shut off with VFR conditions behind the front but
increasing winds...becoming west to southwest 20-30 KTs gusting to
locally near 40 KTS in the afternoon and early evening. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29  47  28  51  36  50 /  10   0   0   0  40  60
Coeur d'Alene  30  45  27  49  34  48 /  70  10   0   0  40  60
Pullman        32  47  32  53  39  53 /  70  10   0  20  50  70
Lewiston       36  53  36  57  42  57 /  60  10   0  20  50  70
Colville       28  48  27  49  32  47 /  10   0   0   0  20  50
Sandpoint      29  44  26  45  31  44 /  80  10   0   0  30  50
Kellogg        29  42  28  47  33  46 /  90  10   0  10  50  60
Moses Lake     29  53  30  55  36  53 /   0   0   0  10  40  50
Wenatchee      30  51  31  50  35  49 /   0   0   0   0  40  50
Omak           26  49  28  50  33  48 /   0   0   0   0  20  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 18, 4:58 AM PST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
558 AM PDT Sat Mar 18 2017

IDZ001>004-026-027-WAZ031>033-036>038-191300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
558 AM PDT Sat Mar 18 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

More rain is expected this morning, and this will maintain or
aggravate flooding issues on small streams and poorly drained low
spots. Mainstem rivers will continue to run high with some rivers
running above flood stage.

A strong cold front this afternoon will promote windy and gusty
conditions across the Columbia Basin. A few trees with shallow
roots in saturated soil may be prone to toppling and isolated
power outages are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Flooding issues will continue through at least the early part of
the week as recent rain and snow melt continues to work through
the ecosystem. Large main stem rivers will remain high through the
week.

WAZ034-035-041>044-191300-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
558 AM PDT Sat Mar 18 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A strong cold front passage on Saturday will bring windy and
gusty conditions to the Columbia Basin and the Waterville
Plateau.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Mar 18, 1:30 PM PST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PDT SAT MAR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            1 NNE BONNERS FERRY     48.71N 116.31W
03/18/2017                   BOUNDARY           ID   OTHER FEDERAL

            A MUDSLIDE HAS CLOSED US 95 IN BONNERS
            FERRY.

&&

BW
Local storm report, Mar 18, 2:50 PM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
350 PM PDT SAT MAR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     FLOOD            3 SSW BONNERS FERRY     48.66N 116.34W
03/18/2017                   BOUNDARY           ID   EMERGENCY MNGR

            A SECOND MUDSLIDE HAS OCCURRED, THIS ONE
            BETWEEN COUNTY ROAD 20B AND OLD HIGHWAY 2.
            THE ROADWAY IS REDUCED TO ONE LANE.

&&

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kootenai

When
March 18, 3:30 PM PST to March 28, 1:00 PM PST
Where
Kootenai County, 1.02 mi NNW of State Line Vlg to 2.12 mi WSW of Rockford Bay
Cause
Heavy Rain / Snow Melt
Property damage
$300,000
Reported by
River/Stream Gage
Coordinates
47.713, -117.040

The Lake Coeur D'Alene Lake Height Gage at Coeur D'Alene recorded a rise above the lake Flood Stage of 2133.0 feet at 3:30 PM PST on March 18th. The lake crested at 2134.9 feet at 8:00 PM on March 21st. The lake then slowly fell through the next week, passing back below the Flood Stage at 1:00 PM on March 21st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689176.